Thunderstorm Wind, Ripley
- When
- May 19, 1:02 PM CST
- Where
- Ripley County, 6 mi W of Fairdealing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -90.728
A trained spotter estimated winds gusted to 60 mph.
Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable. An influx of warm, moist air across the front supported intensification of storms north of the front. Due to rather weak wind shear, lines or clusters of storms quickly became outflow dominated. Isolated damaging wind gusts were reported with these outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 11:54 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1254 PM CDT Sat May 19 2018 .UPDATE... Issued at 1255 PM CDT Sat May 19 2018 Late morning forecast adjustment to add a formal mention of severe storms potential into gridded, tabular, and text products for this afternoon. Main area of concern this afternoon will be the southern half of southeast Missouri and the southern sections of the Purchase area of West Kentucky. As mentioned earlier this morning, the numerical guidance was underestimating the low level instability (sharper lapse rates through 850 mb). The big question has been how much mid-level warming will be in place downstream of the mid-day convective activity to suppress any additional shower or thunderstorm activity over southern Illinois, southwest Indiana, and the Pennyrile region of west Kentucky. The current convection over south central missouri (as of 1240 pm CDT) appears to be congealing updrafts and developing a uniform cold pool somewhat balanced by the upshear environment ahead of it. A second area is also developing across Carter, Ripley, and Wayne County Missouri. If it holds together, may see some organized severe storms develop upscale and expand across the southern half of southeast Missouri toward the bootheel and southwest Kentucky, tapping into a southwest to northeast axis of higher thet-a air nosing just south of KPAH toward the Land between the Lakes region of West Kentucky. Mesoscale influences with weak to moderate shear would maintain this convection through the remainder of the afternoon. With the loss of daytime heating and the development of an inversion, thunderstorm activity should drop off quickly over southeast Missouri and southwest Kentucky, becoming re-established near an elevated zone of instability near the Interstate 64 corridor late tonight. The 13km RAP has been a decent proxy for the forecast thunderstorms this afternoon and was used as background in the gridded forecast update. UPDATE Issued at 1014 AM CDT Sat May 19 2018 Will be updating the text and tabular products within the hour to remove mention of locally dense fog from today's forecast. Also, will be increasing rain chances over southeast Missouri and over the tri-state area (southeast IL, southwest IN, and Pennyrile region of west Kentucky) through midday. The ridge that was expected to minimize coverage of shower and thunderstorm activity today is a little more narrow and oriented northwest to southeast (about 90 degrees counter-clockwise from previous model run orientation). The current and recent model guidance are initializing the 925 mb temperatures (around 3kft agl) about 1 degree Celsius to cold, plus or minus 1 degree Celsius at 850 mb, and about 1 degree Celsius too cold at 700 mb. In addition, the short and medium range guidance was underplaying the intensity (shown in the water vapor and IR imagery on GOES-E) near KOWB around 12z this morning. The upper air pattern suggests more unstable thermal and moisture profiles through at least 5 kft agl over southeast Missouri than forecast by the guidance. The 13z 13km RAP appears to be resolving these differences and was utilized for the morning update. There appears to be an impressed warm front/weak convergence zone over southeast Missouri, extending northwest (where WFO SGF was issuing severe thunderstorm warnings in southwest MO) and to the southeast over parts of northeast Arkansas. Anticipate general convection over to continue developing and moving east-northeast over southeast Missouri this morning. If there is enough lift along the boundary, a few updrafts maybe able to overcome the mid-level cap to produce isolated strong to severe storms. The upper flow would cast cirrus blow-off from the thunderstorms, supporting better storm development to the north-northeast. Will add a mention of some strong to severe storm potential in the HWO for southeast Missouri. Renewed convection may occur along the eastern side of the ridge near the shear axis this afternoon, but for now anticipate any updrafts for strong to severe storm development to be quite limited. && .SHORT TERM...(Today through Monday night) Issued at 350 AM CDT Sat May 19 2018 Pesky upper level low was finally exiting our region early this morning. Some showers still lingered across western KY, southwest IN and southern IL on the back side of the low. These showers will eventually lift northeast of the kevv area later this morning. Areas of fog and low stratus will burn off early this morning, but there is still the potential for dense fog patches through sunrise. A 500 mb shortwave ridge will build over the lower Ohio Valley this afternoon. This should result in plenty of sun, which will boost temps well into the 80s. Surface dew points will climb to near 70, which will contribute to some strong buoyancy. RAP and NAM mixed-layer capes climb above 2000 this afternoon in parts of se Missouri, with little if any capping. It is difficult to identify a trigger for convection, but any storms that manage to develop would have plenty of juice to work with. Some hail and gusty winds are possible in the presence of steepening mid-level lapse rates and dcapes near 1000. The href mean qpf indicates isolated convection forming from Missouri into west Tennessee late today. The forecast will contain slight chance pops this afternoon. Surface cyclogenesis will take place over the central Plains tonight, with a sharpening warm front extending eastward to the Wabash Valley. Some of the model guidance indicates convection will develop along the warm front late tonight, mainly in sw Indiana and parts of southern Illinois. On Sunday, the air mass will become quite unstable with daytime heating as dew points hover near 70. Not much in the way of lift would be needed to initiate convection, which would again contain the potential for hail and wind. The proximity of the surface low over the Missouri Valley and the warm front extending eastward to the Wabash Valley justifies small chance pops in the forecast. Highs will be near 90. Sunday night through Monday night, a 500 mb shortwave will traverse the upper Mississippi Valley and Great Lakes region. The associated weak surface low will move east across central Illinois. Although the strongest forcing and wind fields will remain just north of our region, there will be enough shear and instability to maintain the risk of some locally strong convection. Again, this risk is conditional on the development of storms this far south into the warm sector. Monday afternoon appears to be the most probable time frame for convection as the surface front makes some southward progress. .LONG TERM...(Tuesday through Friday) Issued at 350 AM CDT Sat May 19 2018 Our region will remain in an unsettled pattern through the extended. Models show a frontal boundary sinking south into the middle Mississippi/lower Ohio River valleys early in the work week. This front will meander in our region through the extended forecast period. Daytime heating will play the most significant role in our shower/thunderstorm chances with models, the ECMWF even more than the GFS, indicating measurable and more widespread QPF in the 12z to 00z time frames each day. ECMWF pretty much keeps our area rain free each night. However, looking at the GFS solution and superblend, and with the boundary in our vicinity and plenty of moisture available, confidence in having completely dry overnights is pretty low. Went ahead with a dry forecast Tuesday night, but included slight chances mainly in our western half of counties Wednesday night and Thursday night. As for daytime chances, went with slight to low chance categories for now. Southerly winds will continue to pump unseasonably warm air and plenty of moisture into the region. Both highs and lows will be 8 to 10 degrees above seasonal normals, with readings in the middle to upper 80s and the middle to upper 60s respectively. && .AVIATION... Issued at 1255 PM CDT Sat May 19 2018 Somewhat difficult to pin down the dividing line for KPAH and KCGI for ceilings less than VFR category, given the expected proximity of thunderstorms and attendant ceilings generated by thunderstorm outflows. At this time, will leave KCGI and KPAH in VFR category and will amend should mesoscale thunderstorm trends suggest worsening flight conditions. The rest of the WFO PAH TAF sites willl see transfer toward MVFR conditions with the new convection developing late tonight and Sunday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith SHORT TERM...MY LONG TERM...RST AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 115 pm CDT Sat May 19 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 115 pM CDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms over southeast Missouri and into southwest Kentucky this afternoon. A few of the storms in this area may become severe with damaging winds and hail, as well as locally heavy rain. The chance of thunderstorms are expected to develop near the Interstate 64 corridor late this evening and overnight. A few storms near the Interstate 64 corridor may approach severe limits late tonight. Locally heavy rain and lightning will be the primary hazard with any remaining thunderstorm activity today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Storm Prediction Center has expanded and ugraded the risk of Severe Storms across the Quad State region Sunday and Sunday night. A slight risk of severe storms is now forecast along and north of a line from Perryville Missouri, onward to Grand Tower in southwest Illinois, reaching near an Evansville and Chrisney in southwest Indiana. Surrounding the slight risk area, a marginal risk of severe storms is forecast along and north of a line from Doniphan in southeast Missouri to Benton, Crofton, and Greenville in west Kentucky. Sunday through Monday, there is a chance of thunderstorms across the region. Some strong to locally severe storms with hail and gusty winds are possible, mainly during the afternoon and evening hours both days. Daily chances of thunderstorms will continue Tuesday through Friday. Locally heavy rain and lightning will be the primary concerns during this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, however the potential for strong storms bears watching. MY/RST/Smith
Special Weather Statement
National Weather Service Paducah KY
1245 PM CDT SAT MAY 19 2018
MOZ107-191830-
Carter MO-
1245 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 130 PM CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles southwest of Van Buren, moving east at 15 mph.
Penny size hail will be possible with this storm. Torrential
rainfall can also be expected.
Locations impacted include...
Van Buren, Ellsinore, Hunter, Fremont and Grandin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
3705 9073 3700 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3681 9090 3682 9101
3683 9122
TIME...MOT...LOC 1743Z 266DEG 14KT 3688 9116
GREGThe Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated winds gusted to 60 mph.
There was significant damage to a barn.
A trained spotter estimated winds gusted to 60 mph. There was also pea to marble size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751096, 751094, 751095.